1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Insulin (novorapid) smell?

Discussion in 'Ask A Question' started by freyae32, Nov 26, 2018.

  1. freyae32

    freyae32 Type 1 · Member

    Messages:
    6
    Likes Received:
    8
    Trophy Points:
    43
    I've been using novorapid for over 2 years now but in the last month or so I have noticed it has a disgusting smell that wasn't there before.

    When I first started novorapid I noticed it had a chemically smell but it wasn't anything terrible and not too noticeable, in fact I quite liked it. However, last month I had just started using the third insulin in the pack of five when I noticed the most horrible smell coming from it as soon as I removed the needle from the pen. The smell is almost indescribable, it literally had the power to make me gag and my eyes water.

    At first I presumed it could be a bad batch, even though the first two were fine and they were definitely still in date (I use about one insulin cylinder per fortnight). I decided to test the other two insulin and they had exactly the same smell so I ordered a new pack and bared the smell until it arrived then threw them away.

    Every pack of novorapid I have used since then has had the same disgusting smell and I gag every time I use it. I cleaned the pen to make sure there was no insulin residue but the smell is still there. I never want to do my insulin injections with anyone nearby in case they smell it and I lose my appetite as soon as I smell it (which is obviously an issue seeming as I have to eat once I've injected to cover a meal). It's causing me hell and I don't know what to do anymore.

    Does anyone know if something has changed with the novorapid formula? Should I try to get my medication changed to a pump? Is anyone else having this problem?

    Any advice is welcome. Sidenote: I haven't noticed any problems with my bg apart from running marginally high so I upped my doses and if you need to me to describe the smell just ask but you might have to bare with me.
     
    • Hug Hug x 1
  2. Antje77

    Antje77 LADA · Moderator
    Staff Member

    Messages:
    7,905
    Likes Received:
    5,442
    Trophy Points:
    198
    Sounds horrible! Any chance you might be pregnant? Could you ask a friend to smell it?
     
    • Like Like x 1
  3. sleepster

    sleepster Type 1 · Well-Known Member

    Messages:
    317
    Likes Received:
    166
    Trophy Points:
    103
    I haven't noticed a change in smell. Is there anything that could alter your sense of smell? Migraines maybe?
     
    • Agree Agree x 1
  4. kitedoc

    kitedoc Type 1 · Well-Known Member

    Messages:
    4,788
    Likes Received:
    3,337
    Trophy Points:
    198
    Hi @freyae, From my own experiences, not as professional advice or opinion.
    I noticed my sense of smell is affected if I develop sinusitis, that is inflammation (allergy, virus, bacteria) of the air spaces deep to the cheeks in the front (checking a diagram you might see sinuses elsewhere on the face but let's stick to the deep to the cheeks ones that drain into the nose).
    Until that inflammation clears I tend to smell ( and sometimes taste) the rubbish draining out.
    Maybe it is worth getting your nose/sinus areas checked by your doctor. Others on site and myself (sinusitis free at present) have not noted any change in smell of that insulin.
    Looking at your avatar, if that is you, I notice you have a slight shiny curve shape from left side of your nose to under your left eye. It is slightly grey in colour.
    I used to have these both sides but more severely after lots of swimming in a chlorinated pool and was told it is caused by the chlorine upsetting the sinuses which lay beneath and extend a little lower than the curved or crescent shaped mark.
    In my case I suffer from spring and autumn time allergies (cats, dogs, some grasses) causing sinus trouble and asthma plus I have an intolerance to cow's milk protein. The intolerance shows up as a stuffy nose and aching sinuses about 24 hours after drinking usual cow's milk products and takes 2 to 3 days to settle. The culprit is called A1 cow's milk protein. This is different to people who are intolerant to the sugar in milk (lactose) which tends to cause stomach upset.
    I am safe with either A2 milk or soy milk. and products (including goat cheese, but fingers crossed that does not change)!!
    A friend of mine found that he was intolerant of wheat in the same way. This was not due to gluten but some other part of wheat. His doctor told him to avoid any wheat in food for 2 weeks (not an easy task) and then to 'challenge' himself with a bowl of wheat cereal. He found he reacted with his typical nose stuffiness about 36 hours later. His doctor said this was the only way of proving the wheat intolerance, as there was no blood or skin test that was reliable. He was told wheat allergy is quite different.
    Again the best way is to see your doctor and follow his/her advice rather than trying things out by yourself!!
    My friend ended up going from about 8 bad bouts of sinusitis, 8 courses of antibiotics and 2 + weeks off work each year to zero.
    On the subject of sinusitis my doctor remarked to me that some with sinus trouble due to allergies get treated with lots of antibiotics (which he said is overkill) and may develop fungal infection in the sinuses. Diabetes also can contribute to fungal infections forming. Specialist care is needed for such infections.
    I hope everything settles easily and you can enjoy the world again. :inpain::inpain::):):):)
    I believe smell and taste are closely related so, if your sinuses are the problem and are treated, your taste and appetite could improve too!!
     
    • Informative Informative x 1
  5. freyae32

    freyae32 Type 1 · Member

    Messages:
    6
    Likes Received:
    8
    Trophy Points:
    43
    Thank you for the advice, I'll set up a doctor's appointment to have my sinuses checked and hopefully that'll bring an end to this smell.
     
    • Like Like x 1
    • Winner Winner x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook